Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

From your story, I can tell you have really dry skin (captain obvious, reporting for duty), and as a result your body produces excess oil to counteract the dryness. This is all good until you get a clogged pore and that excess oil has no way out, thus turning into acne.

I don't exactly know what your acne actually looks like, other than the fact that you're unhappy with it. So all I can tell you is that you need to counteract the dryness yourself, or somehow unclog those pores. Since the creams that are meant to solve the latter are causing your skin to be excessively dry, I would say get a moisturizer for the former. Again, I don't know what your acne actually looks like, so I can't make any educated guess on the severity of it (everyone thinks their acne is worse than it actually is).

Regarding antibiotics, they're a path you should only go down if absolutely nothing else helps, or you have a "severe" case. Although they work, they take time to get into your system, meaning you'd be taking them for at least a month of two before you start to see any improvement. In addition to that, they have side effects, some of which are irreversible.

I could relate to your story because my dermatologist always told me I had mild acne. However, I had papules and pustules on almost every square centimetre of my face. The only reason she told me it was mild was I had no actual severe acne (such as cysts). So the textbook definition of my acne was mild, even though it might've looked a lot worse than someone who actually had a few cysts, and was categorized as having severe acne.

Link to comment
Share on other sites

The skin doesn't sense its dryness and make the sebaceous glands produce more or less oil. It's steady-state production UNLESS you alter hormones or the size of the sebaceous glands by other means.

I don't know offhand the specific directions regarding moisturizing while on Duac, whether or not one applies moisturizer before or after or not even at the same time. As you apply the Duac at night, you can start moisturizing in the morning. That will help the dry skin.

As you have sensitive skin, don't use a medicated moisturizer. For gentle moisturizers that are recommended with the Regimen (and thus are good for almost any regimen whatsoever), check out the next link. http://www.acne.org/findingsupplies2.php#step3

Also make sure you're using ONLY a gentle non-medicated cleanser. http://www.acne.org/findingsupplies2.php#step1

I personally really like the Cetaphil Sensitive Skin BAR. It has petrolatum in it and is thus very soothing and helps provide mild occlusion to prevent epidermal water loss so that the moisture's retained.

Link to comment
Share on other sites

Hmm, interesting, I'll keep that in mind. Although when my skin dries out a little bit, I see a lot more oil on it then if it was at a normal state. Which is why I drew that conclusion. I believe a "my bad" is appropriate here.

Link to comment
Share on other sites

I know this is probably the last thing you want to hear but I'm going to say it any way acne sufferer to acne sufferer. You have to give these topicals time to work. Most people with acne, whether it's mild or severe, want clear skin immediately so we think medications aren't working when we don't see immediate results. As someone who has tried several topical creams/gels, my thoughts are, you started using Retin-A every day right away which is definitely a no-no for everyone, especially someone with sensitive skin. Because your skin is so dry right now, you are producing oil in over drive. I would suggest a mild cleanser like the previous post recommended and also a light moisturizer. I know it seems like that last thing your oily skin needs is more moisturize but it does, especially since you are using a topical. I think you will find your skin will balance out a bit once it's more hydrated. As for the topicals, if you are peeling and getting more red, I would slow down and switch to every 3 days application until your skin adjusts. I'm not familiar with Duac but with Retin-A I would even mix it with a little bit of moisturizer. I hope this helps. Good Luck.

Link to comment
Share on other sites

I'm the same boat as you mate. My acne was never severe; at times you could describe it as moderate - but for the most part just a few juicy ones littered around my face.

The worst thing is my GP treats me like a moron, like he has better things to do - and more needy people waiting. Most are lazy cants waiting to get their sick papers.

I had to put my foot down with him. I told him I wanted a referral to an NHS or private derm and that, with all due respect, he was not a specialist in skin care considering the lack of success I'd been having. He soon caved in. Don't let them tell YOU what's best for you. You know your skin better than anyone and for f**ks sake, you dont pay tax to be bossed about by some lazy no-mark who deals with coffin dodgers all day.

Went on roaccutane (40mg a day for 6 months) and got the best 6 months of my life since I was 15, then bam - not as bad as before but the same persistance. I just said f**k it and suffered on for another 2 years, went back to the derm, back on tane. (20mg 5 months). This course did absolutly nothing other than balls up my lips.

I've tried every topical available and been on antibiotics. I'm 24 and I have a nose like Alex Fergson. Hahaha its crazy.

When I get a day off work this week I'm going back to the GP to go and see the derm again, its clear low dose tane hasnt worked - so its time for a mofo dose.

Link to comment
Share on other sites

Hopefully it might be kicking in if you've not broken out in a couple of days. I know what you mean about the dry/greasy dichotomy.

One minute you feel like your face is being pulled in different directions and just smiling or manipulating your face makes it flake and peel. So you moisturise and then the opposite happens, it really is catch 22 - the only thing I can recommend is getting a matt moisturiser or trying the jojoba oil from dans site as you can wash that off in the morning and not have to moisturise again, its that good.

I know what you mean about Uni, especially going to pubs and clubs which are so warm they made me look like id just run the London marathon :)

I really wouldn't pigeon hole youself and decide that tane isnt for you, it really does work - and alot of the stuff you read on these boards about the horrors of roaccutane are just a bunch of hollistic hippies who'd rather look like Ray Liotta than give into the evils of a drug that has a proven track record of stopping scarring even if it doesnt put acne into remission.

Have a chat with your GP about seeing a derm, the worst he can say is no.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×